Colorado, 2011

Damaging Winds in Colorado, April 21, 2011

April 21, 2011 · NWS BOU · 2 events in 1 county or zone

Severe thunderstorms produced intense winds over northern and central Weld County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced intense winds over northern and central Weld County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 21, 2:20 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 21, 2:20 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT THU APR 21 2011

.SHORT TERM...SOME MORE PRECIPITATION IS IN STORE FOR THE FORECAST
AREA TONIGHT...AND THEN A PERIOD OF GUSTY WINDS WILL DEVELOP
TOMORROW.  AFTER A DRY AFTERNOON TODAY...THE LEADING EDGE OF THE
NEXT UPPER LEVEL DISTURBANCE LOOKS TO BE APPROACHING OUR WESTERN
BOUNDARY IN THE NEXT COUPLE HOURS.  SATELLITE PICTURES AND LIGHTNING
DETECTION ARE SHOWING SOME THUNDERSTORM ACTIVITY TO OUR WEST...SO
WILL MENTION SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS
EVENING.  THE UPPER DISTURBANCE WILL SPREAD MOISTURE ACROSS THE
PLAINS THROUGH MIDNIGHT WITH THE POSSIBILITY OF THUNDERSTORMS ALSO
SPREADING ONTO THE PLAINS.  WITH THE CONVECTIVE NATURE OF THIS
PASSING SYSTEM...MOUNTAIN AREAS COULD PICK UP A QUICK 3 TO 6 INCHES
OF SNOWFALL.  AFTER MIDNIGHT...THINGS SHOULD BEGIN CLEARING OUT OF
THE MOUNTAINS.  AS THE WEATHER DISTURBANCE CLEARS OUT OF THE
STATE...STRONG SUBSIDENCE WILL FOLLOW ALONG.  QUASI-GEOSTROPHIC
GRAPHICS DEMONSTRATE THE SUBSIDENCE NICELY.  ALOFT...A 110 KNOT
WESTERLY JET WILL BE MOVING OVER THE STATE...PRODUCING AN AMPLIFIED
MOUNTAIN WAVE DOWNSTREAM FROM THE MOUNTAINS.  A STRONG BORA WIND
EVENT SHOULD RESULT WHICH WILL THEN SPREAD ONTO THE PLAINS...
ESPECIALLY ALONG THE NORTHERN TIER OF ZONES.  WILL ISSUE A HIGH WIND
WARNING FOR THOSE ZONES...STARTING AT 08Z AND CONTINUING THROUGH 00Z
TOMORROW AFTERNOON.  AFTER THE WIND EVENT GETS STARTED IN THE
MORNING...DAYTIME HEATING WILL ALLOW FOR GOOD VERTICAL MIXING OF THE
MID LEVEL WINDS DOWN TO THE SURFACE.  THE STRONGEST WINDS WILL BE IN
WYOMING...BUT WINDS IN NORTHERN WELD AND LOGAN COUNTIES WILL ALSO BE
STRONG ENOUGH TO WARRANT THE WARNING.  THE REST OF TOMORROW SHOULD
BE DRY...EVEN IN THE MOUNTAINS.

.LONG TERM...MODELS HAVE STRONG WESTERLY FLOW ALOFT FRIDAY
EVENING...WITH A JET MAXIMUM OVER THE NORTHERN COLORADO BORDER AND
AN UPPER CLOSED LOW OVER WYOMING.  ON SATURDAY...PRETTY STRONG
WEST-SOUTHWESTERLY FLOW ALOFT IS PROGGED FOR THE CWA.  THE FLOW
ALOFT WEAKENS AND IS SOUTHWESTERLY SATURDAY NIGHT AND SUNDAY...WITH
A WEAK UPPER TROUGH TO MOVES ACROSS THE STATE SUNDAY NIGHT.  THE QG
VERTICAL VELOCITY FIELDS HAVE DOWNWARD MOTION PROGGED FRIDAY EVENING
...THEN UPWARD MOTION MOVES IN AND CONTINUES OVER THE FORECAST AREA
THROUGH SUNDAY EVENING.  THE BOUNDARY LAYER FLOW LOOKS TO BE
NORTH-NORTHWESTERLY FRIDAY NIGHT WITH A SURGE OF COOLER AIR.  FROM
SATURDAY MORNING THROUGH INTO SUNDAY EVENING...THE LOW LEVEL WIND
PROGGS ALL SHOW AN UPSLOPE COMPONENT TO THEM.  FOR MOISTURE...THE
PLAINS ARE PRETTY DRY IN THE LOWER LEVELS FRIDAY NIGHT...WITH JUST A
BIT OF UPPER LEVEL MOISTURE.  DEEP MOISTURE MOVES INTO THE MOUNTAINS
ON THE GFS THROUGH FRIDAY NIGHT...BUT THE NAM HAS THE MOUNTAINS
FAIRLY DRY.  BOTH MODELS HAVE DEEP MOISTURE OVER THE MOUNTAINS
SATURDAY WELL INTO SUNDAY EVENING.  ON SATURDAY...THERE IS DECENT
MOISTURE OVER THE PLAINS IN THE MID AND UPPER LEVELS...WITH IT
LOWERING BY AFTERNOON.  THE LOW LEVEL MOISTURE IS PRETTY DECENT ON
BOTH MODELS SATURDAY NIGHT INTO SUNDAY EVENING. THE FORECAST
SOUNDINGS SHOW THE BEST PRECIPITABLE WATER VALUES SUNDAY AND SUNDAY
NIGHT.  THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION OVER
THE MOUNTAINS ON THE GFS ONLY FRIDAY NIGHT.  PRECIPITATION AMOUNTS
INCREASE OVER THE MOUNTAINS ON SATURDAY...ESPECIALLY ON THE GFS.
THERE IS EVEN A TAD OVER THE WESTERN AND NORTHERN PLAINS SATURDAY
AFTERNOON.  SATURDAY NIGHT...QPF FIELDS HAVE MORE OVER ALL THE
FORECAST AREA...WITH THE NAM SHOWING THE MOST.  ON SUNDAY...THERE IS
QPF OVER MOST OF THE CWA ACCORDING TO THE GFS...WITH ONLY A TAD ON
THE NAM FOR THE MOUNTAINS AND FAR EAST.  THE GFS HAS PLENTY OVER ALL
THE PLAINS SUNDAY NIGHT.  THERE IS ZERO CAPE PROGGED OVER THE
FORECAST AREA FRIDAY NIGHT THROUGH SUNDAY MORNING...THEN THERE IS A
TAD OVER THE FOOTHILLS AND SOUTHERN PLAINS LATE DAY SUNDAY.  FOR
POPS...WILL GO SOME MINOR ONES IN THE MOUNTAINS LATER FRIDAY NIGHT
...MOISTURE IS LACKING UNTIL THEN.  FROM SATURDAY THROUGH SUNDAY
NIGHT...WILL GO 40-50%S IN THE MOUNTAINS WITH MOISTURE AND UPWARD
SYNOPTIC SCALE MOTION IN MIND.  THERE LOOKS TO BE ZERO HELP FROM
OROGRAPHIC ENHANCEMENT UNTIL SUNDAY EVENING.  OVER THE PLAINS...
FRIDAY NIGHT WILL BE DRY...SATURDAY MORNING TOO.  THEN WILL UP POPS
AND GO WITH "CHANCE'S SATURDAY NIGHT THROUGH SUNDAY NIGHT.  WILL MIX
SNOW IN LATE NIGHTS/EARLY MORNINGS AS PER FORECAST SOUNDINGS.  NO
HIGHLIGHTS FOR SNOW IN THE MOUNTAINS.  FOR TEMPERATURES...
SATURDAY'S HIGHS ARE 3-6 C COLDER THAN FRIDAY'S.  SUNDAY'S HIGHS
WARM-UP 3-6 C FROM SATURDAY'S HIGHS.  FOR THE LATER DAYS...MONDAY
THROUGH THURSDAY....MODELS NOW KEEP UPPER TROUGHINESS OVER COLORADO
MONDAY AND TUESDAY...WITH NORTHWESTERLY FLOW ALOFT WEDNESDAY AND
UPPER RIDGING FOR THURSDAY.  THERE IS MOISTURE AROUND MONDAY AND
TUESDAY...THEN IS DRIES OUT.  TEMPERATURES LOOK TO GET ABOVE
SEASONAL NORMALS BY THURSDAY.

&&

.AVIATION...MOSTLY CLEAR SKIES WITH NO CIGS SHOULD CONTINUE THROUGH
ABOUT 02Z.  DURING THE OVERNIGHT CIGS MAY DROP TO 5000-8000 FT AGL
AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE STATE.  SCATTERED
RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH
ABOUT 08Z.  GUSTY WEST WINDS WILL DEVELOP FRIDAY MORNING AS CEILINGS
AND SHOWERS MOVE OFF TO THE EAST.

&&

.HYDROLOGY...SCATTERED SHOWERS WILL BE POSSIBLE TONIGHT.  CELL
MOTIONS SHOULD EXCEED 20 MPH.  RAINFALL AMOUNTS SHOULD BE LESS THAN
A QUARTER INCH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING TOMORROW FOR
THE NORTHERN PLAINS...ZONES 38..42..48..50 AND 51.

&&

KDRBY/RJK
Hazardous weather outlook, Apr 21, 9:58 AM MST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT THU APR 21 2011

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOSTLY SUNNY SKIES AND TEMPERATURES IN THE 60S WILL PREVAIL ACROSS
THE PLAINS THROUGH THIS AFTERNOON.  IN THE MOUNTAINS...A FEW SNOW
SHOWERS WILL BE POSSIBLE OVER WEST FACING SLOPES ABOVE 10000 FEET.
TONIGHT...CLOUDS WILL INCREASE AGAIN FROM THE WEST WITH AN
INCREASING CHANCE OF SNOW IN THE MOUNTAINS AND A CHANCE OF RAIN AND
ISOLATED THUNDERSTORMS ON THE PLAINS.  NEW SNOW ACCUMULATIONS OF 3
TO 6 INCHES WILL BE POSSIBLE IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF SNOW IN THE MOUNTAINS ON FRIDAY WITH DRY
AND WINDY CONDITIONS IN THE FOOTHILLS AND ACROSS THE PLAINS.  FOR
SATURDAY THROUGH MONDAY AN UNSETTLED WEATHER PATTERN WILL BE IN
PLACE WITH A GOOD CHANCE OF SNOW IN THE MOUNTAINS AND A CHANCE OF
RAIN AND SNOW SHOWERS ELSEWHERE.  A SLIGHT CHANCE OF SHOWERS WILL
CONTINUE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RJK

In the hours before

Special weather statement, Apr 21, 6:45 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
745 PM MDT THU APR 21 2011

COZ042-048-220230-
LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
745 PM MDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LOGAN COUNTY
  EXTREME EAST CENTRAL WELD COUNTY

AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS
LOCATED 7 MILES WEST OF WILLARD...OR 21 MILES WEST OF STERLING...
MOVING EAST AT 30 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WILLARD...ST
PETERSBURG...PROCTOR...PAWNEE PASS...PADRONI...NORTH STERLING
RESERVOIR...LOGAN CORNERS...ILIFF...FLEMING...ATWOOD AND STERLING.

LAT...LON 4089 10280 4056 10279 4053 10363 4071 10365
TIME...MOT...LOC 0144Z 257DEG 50KT 4059 10355
Special weather statement, Apr 21, 7:28 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
828 PM MDT THU APR 21 2011

COZ048-050-051-220315-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-LOGAN COUNTY CO-
828 PM MDT THU APR 21 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SEDGWICK COUNTY
  NORTHERN PHILLIPS COUNTY
  EAST CENTRAL LOGAN COUNTY

AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTH OF PROCTOR...
OR 17 MILES NORTHEAST OF STERLING...MOVING EAST AT 40 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO TWIN
BUTTES...SIXTEEN-MILE CORNER...SEDGWICK...PROCTOR...OVID...MARKS
BUTTE...FAIRFIELD AND CROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4071 10299 4096 10291 4099 10204 4084 10205
      4082 10204 4076 10204 4073 10205
TIME...MOT...LOC 0227Z 256DEG 45KT 4077 10286
Local storm report, Apr 21, 8:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
906 PM MDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     NON-TSTM WND GST 2 SE SUPERIOR           39.91N 105.13W
04/21/2011  M63.00 MPH       JEFFERSON          CO   ASOS

            ROCKY MOUNTAIN METROPOLITAN AIRPORT

&&

JK

The radar

The Denver radar (KFTG), 72 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
April 21, 8:15 PM MST
Where
Weld County, Greeley Arpt
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
40.430, -104.630

Thunderstorm Wind, Weld

When
April 21, 8:45 PM MST
Where
Weld County, 7.03 mi E of Buckingham
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.631, -103.837

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303209, 303208.